For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic anyone gaining weight? Go to previous topic Go to next topic Go to higher level

By lurkingforacure On 2014.05.02 23:55
I have always read that most PWP are on the thin side, or regular weight, which was true for us at dx. I also have read that as the disease progresses, the patient typically gets thinner, which I understand because of the constant tremoring (if you have tremors). But we have the opposite problem: my husband eats what seems to me to be all the time (I have posted about this before) and has actually gained quite a bit of weight. None of his clothes fit and he has taken to wearing boxer briefs around the house (which doesn't work because we have kids...) or wearing shorts but not zipping them all the way or buttoning them so they hang down flopping with the crotch seam at his knees (also not ideal because we have kids...).

We can figure the clothing part out, I hope, but I am really more concerned about the weight gain from a caregiver standpoint. While I never could lift him to begin with, I could help when he asked me for a hand getting out of bed or a chair, or the car. Now, though, that has become an impossible task. I am really worried if he falls or needs me to really help him, I will not be able to do so because he is heavier than he has ever been. He is also having more trouble moving, I think because he has gotten larger. His girth is enormous for his body size and he groans when he is trying to shift in the bed or get out of a chair. I feel like his weight gain has actually made his PD worse, as he has so many more pounds to haul and he gets fatigued even faster than before. And I get angry because he could do something about it but won't (quit eating or exercise, which he should be doing anyway), and he seems to be on some mission to keep increasing his weight.

I have always assumed that the act of eating was somehow comforting, like a small break to the 24/7 of PD, and he does love to eat, so I have been trying to just go with it, although it did make me crazy, as I've written. But I feel we are heading into dangerous waters with the weight gain we have attained because I am seeing its affects on his abilities, and I am a small woman. I feel it is really jeopardizing my caregiving abilities. Any suggestions?

By carman96 On 2014.05.03 09:50
My husband has been losing weight, since his appetite seems to be decreasing, except for chocolate, which he loves.
I am just wondering if your husbands eating could be part of the obsessive behavior so many have because of the meds? Just speculating of course.
I have gotten my husband several pairs of elastic waist with drawstring shorts to wear in the summer that seem to work well. Got them in Hawaii so they are Hawaiian print. They seem to stay up pretty well.

By JulieB On 2014.05.03 11:54
My husband's appetite is decreasing a bit. I do know someone with Parkinson's who took Mirapex for a while before all the obsession warnings came out, and he gained weight and couldn't stop eating. He got up in the middle of the night to eat, and had never done that before in his life. His doctor took him off of Mirapex and even then some of the OCD stuff continued. Hang in there and take care... xoxo

By Sheridan On 2014.05.03 13:26
My husband was on Mirapex for many years and slowly became more and more ocd. He is a tall man but on the slender side. Over time he could not control his eating and also got to where he would eat at night as well. He got up to 285 lbs and his legs were like tree trunks and SO hard to lift! He was finally weaned off Mirapex ( had many other serious side effects as well as the compulsive eating...). Now, 2 years later, he is down to 175 and has very little appetite except for sweets. Please be careful when trying to lift or move your husband and if he is in a wheelchair you might want to look at the weight limits.

By Lynnie2 On 2014.05.03 15:48
It sounds like you definitely need help with your husband's weight gain.
My husband is just the opposite and has gone down one shirt size in the last 3 years since loosing 20 pounds.
You didn't mention in this blog about the medication he is presently taking.
I think you should tell the doctor about his weight gain, if you haven't seen him lately.
Maybe the medication is causing him to have more appetite. My husband is on Sinemet so it isn't causing any weight gain for sure.
You also need to watch what you prepare for meals and make healthy choses. Don't keep snack foods in the house to temp him if you are in the habit of buying chips or peanuts, etc.
I know it isn't easy being a caregiver and sometime we walk on egg shells to try to please our spouses.
Another idea is to get him moving and exercising to help with the weight gain. If he can't walk, then maybe you could have him do some exercises in the chair, so at least he moves around.
Take care and I hope you at least talk to your doctor or someone about the weight gain problem.
LYNNIE

By lurkingforacure On 2014.05.04 09:22
That's what I thought, thank you all for replying.

We do take Mirapex and have tried three times to get off of it, and failed. It is seriously addictive for us. Other than the food thing, which I really think is more out of boredom and a fear of losing weight, we dont' have any of the obsessive behaviours I have read about.

We have talked about that fear, as he has read all the stories about PDers weighing 80 or 90 lbs. at the end, and I think he fears if he starts losing weight, he is going down that path. So he overcompensates for it. That's fine, I guess, it just makes me wonder how we will cope if I cannot help him get from point A to point B because of the weight. I am sure the neuro will notice at our next. appt., which is coming up soon, and we can discuss it then. Thanks again.

By Lynnie2 On 2014.05.04 11:57
If you go off a medication, it most likely has to be gradual and going on Sinemet is gradual.
Getting some weight off would be a plus all around because it's also bad for the heart.
Good luck with your appointment!

By parkinit On 2014.05.05 15:06
lurking -

My husband ate quite a bit and I actually put him on a diet for awhile when he was up to 235. He got down to 222 through the diet and now is much less do to constraints with swallowing, etc. He will eventually begin losing weight, but not before you have to assist him with transfers, etc. I urge you to get him on a healthier diet if not for himself, so that you can still be able to help him.

By jcoff012 On 2014.05.05 16:57
My husband went on Weight Watchers last year, when I did...he lost over 60 pounds, which was about 10 pounds too much for him...He has put back on about 10 pounds, so he is now thin, but is doing exercises to get fitter...

I agree that he needed ko to lose the weight to feel better...as I do...I am still working on it!

Carl's Mom was extremely thin...before she died it was determined that in the last year she had ZERO body fat...I kid you not...this would have been alarming if she weren't always so thin...but, zero??? LOL

Anyhow, good luck...Why not have him try the basic tenants of Weight Watchers? It really works and you are not hungry...if he is a big snacker, get popcorn, 100 calorie snacks, etc...There are quite a few really tasty chocolate ice cream sandwiches and fudge bars out there, too...

For 60 calories, you can get chocolate sugar free, fat free Jello pudding, top it with Cool Whip Free and a cherry...all for just over 65 calories...low on ANY diet...it is cool and really does taste good and chocolaty! Just a suggestion...

Hugs and good luck! Jane

By LOHENGR1N On 2014.05.05 19:09
Lurking, Don't discount the obsessive problems from His meds, as with the symptoms of P.D. we all seem to be unique as one has one symptom but not another so it is with compulsions from the medication. We're all different so over eating might be from the med's. Just because one takes Mirapex it doesn't mean they will start compulsive gambling or become promiscuous or porn addicts. Either way He should keep His weight somewhat under control. But it might be harder to do with the medicine he's taking. Take care, best of luck and hang in there

By lurkingforacure On 2014.05.05 23:18
Al, I know there is truth in what you say because I have online PD friends who have gained weight while on Mirapex.

And thank you Jane, for your tips...they sound so tasty! Our problem is that they would be gone in a day or two, so while one ice cream treat at 100 calories is great, if he ate all twelve, not so great.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you